Hail, Marquette
- When
- June 8, 3:48 PM EST to 3:53 PM EST
- Where
- Marquette County, 4.25 mi SSE of Palmer
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.370, -87.560
There was a public report of golf ball sized hail southeast of Palmer.
Severe thunderstorms formed in an unstable airmass along lake breeze boundaries over central Upper Michigan on the afternoon of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms formed in an unstable airmass along lake breeze boundaries over central Upper Michigan on the afternoon of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 2:18 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 318 PM EDT Tue Jun 8 2021 .SHORT TERM...(This evening through Wednesday) Issued at 256 PM EDT TUE JUN 8 2021 Boundaries galore today as Upper Michigan has seen a few isolated showers and thunderstorms develop. First was across the central with remnant outflow from the western MCS late last night. This storm decayed, leaving an outflow for additional storms to fire on across Alger County. Finally a few more along the Lake Michigan lake breeze, which sustained a small cell for a while in Menominee, but quickly fell apart as lake breeze pushed through. Models are still suggesting some convection to fire off across the central late this afternoon. Evidence of the Lake Michigan lake breeze can be seen across the central, with some cu starting to show up on GOES. A Lake Superior breeze should be developing soon as well, which should bring some additional convergence. Depending on what model soundings you believe (I'm leaning towards the drier solns given lake of diurnal cu), there is a small cap in play that may need the boundary to initiate convection. If there's no conv., am thinking there will be no CI as well. Even if storms to initiate, there's little to no shear to play with as well to keep these storms going, unless a storm latches on to a boundary. We should know in the next hour or so if storms will occur or not. Tonight, storm development early on will be key to see how long convection lingers. Cold pool and outflow boundaries will be required to kick off add'l convection given no upper-level support and a warm front draped across MN/WI to our south. With some increased low-level moisture and ongoing fog already over the lakes, seems like some inland fog will develop tonight, particularly across the central and east...and with the Keweenaw with some upslope. For tomorrow, another day that is more or less the same as today and yesterday. The exception will be as the ridge builds as the warm front lifts northward, a ridge of sfc high pressure shifts into ern Ontario, which brings an eastern wind component across the east. Did lower Tds just a bit that way to account for this, and pcpn isn't expected either. Models suggest the only chc for pcpn will be across the wern interior in the afternoon as some add'l lake breezes and diurnal heating occur. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM EDT TUE JUN 8 2021 Continuing with the broad ridging over the eastern two thirds of the CONUS to start out the extended forecast. A weak wave traveling over the top of this ridge will conjure up some showers and a few thunderstorms for Thursday into Friday. A much better defined short wave will move through southern Canada over the weekend. Upper Michigan will get strafed by this wave... again resulting in showers and isolated thunderstorms for Saturday. This short wave will help dig a trough over the eastern US with a pronounced ridge developing over the western plains beginning next week. So next week appears at this time will be dominated by a large amplitude pattern that is not very progressive. This doesn't really help with producing precipitation, but will moderate temperatures closer to normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 143 PM EDT TUE JUN 8 2021 VFR conditions should prevail at KIWD/KCMX/KSAW thru this evening. Isolated showers and thunderstorms are still expected to develop across central Upper Michigan, but most activity is expected to remain south of SAW, so SAW only has VCTS. Fog looks likely at KCMX and KSAW tonight with light easterly flow and low-level moisture. There is some uncertainty on how low vsbys go though. Looks like IFR is likely at SAW, with MVFR/IFR at CMX. There is an outside chance at LIFR vsbys at CMX. Some patchy ground fog at IWD is expected as well. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 256 PM EDT TUE JUN 8 2021 Marine fog has developed and is expected to linger through much of this week as a warm, humid airmass is in place. If any pcpn moves over the lake, add'l development is likely. Tonight, models suggest some more fog development as low-level moisture increases. Hard to say how dense it gets given lake of pcpn. Otherwise winds of 20 kts or less are expected through the longterm period. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... Dense Fog Advisory until 8 AM EDT Wednesday for LMZ248-250. && SHORT TERM...JAW LONG TERM...KFM AVIATION...JAW MARINE...JAW
Hazardous Weather Outlook National Weather Service Marquette MI 404 PM EDT Tue Jun 8 2021 MIZ001>007-009>014-084-085-092015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Slight chance of thunderstorms in the south central early. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot weather is expected to last through Thurdsay. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible every day this week, mainly in the afternoon. Best chance is Friday into Friday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-092015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 404 PM EDT Tue Jun 8 2021 /304 PM CDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Areas of dense fog are possible across th southeastern lake tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible across the lake Wednesday night into Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-092015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 404 PM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Locally dense fog is possible across northern Lake Michigan outside of the Bay of Green Bay. See the latest Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Thursday night into Friday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. KFM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
103 PM EDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM MARINE TSTM WIND WEST SUPERIOR (BUOY 450 47.34N 89.79W
06/08/2021 M45 MPH LSZ263 MI MESONET
MESONET STATION 45006 36 N LAKE OF THE
CLOUDS.
0722 AM MARINE TSTM WIND ROCK OF AGES 47.87N 89.31W
06/08/2021 M58 MPH LSZ263 MI C-MAN STATION
ROAM4.
0810 AM MARINE TSTM WIND PASSAGE ISLAND 48.22N 88.37W
06/08/2021 M58 MPH LSZ264 MI C-MAN STATION
PILM4.
0824 AM TSTM WND GST 2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/08/2021 M49 MPH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
0932 AM MARINE TSTM WIND STANNARD ROCK 47.18N 87.22W
06/08/2021 E48 MPH LSZ266 MI C-MAN STATION
STDM4.
&&The Marquette radar (KMQT), 18 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
There was a public report of golf ball sized hail southeast of Palmer.
Hail slightly larger than an inch in diameter was reported in the Palmer area.
The observer just northeast of Iron Mountain reported multiple trees down from approximately 14 to 16 inches in diameter. Spotter estimated winds at 70 mph. The power was knocked out.
Report and picture via Facebook of winds taking off the tops of at least three very tall pine trees in Iron Mountain.
One inch diameter hail reported in Iron River via social media.
One inch diameter hail reported in the Iron River area with large branches and a tree down over a power line.
Numerous power outages reported in the Little Shag Lake area west of Gwinn. Additional multiple outages were also reported in Princeton and Forsyth Township.
WJMN-TV broadcast media reported one-inch diameter hail along Highway M-95 south of Republic.
One inch diameter hail and also a tree down over a power line just east of Witch Lake.
Report relayed of multiple trees down in the Felch area, with one large, healthy tree blocking a road.
Dispatcher reported multiple downed trees, downed power lines and power outages across Dickinson County. WE Energies outage map indicated outages from the Felch area down to the WI border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960286, 960274, 960283, 960284, 960275, 960287, 960276, 960285, 960288, 960281, 960279.